Alert archive / Missouri / Flash Flood Warnings in 2013
Flash Flood Warning 17, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at May 31, 2013, 11:00 AM CDT for 4 counties in Missouri; Johnson County, Miami County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2013, 11:00 AM CDT (16:00 UTC)
- Expired
- May 31, 2013, 2:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Johnson County, KS, Miami County, KS, Cass County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO
The radar
The Pleasant Hill radar (KEAX), 25 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 11:34 AM CDT | FLASH FLOOD | 1 W Pleasant Hill, MO | WATER FLOWING OVER HWY 58 BY THE FAIR GROUNDS. WATER CAME UP VERY QUICKLY IN THE PAST 15 MINS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1021 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
720 WGUS53 KEAX 311600 FFWEAX KSC091-121-MOC037-095-101-107-311900- /O.NEW.KEAX.FF.W.0017.130531T1600Z-130531T1900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1100 AM CDT FRI MAY 31 2013 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * FLASH FLOOD WARNING FOR... JOHNSON COUNTY IN EAST CENTRAL KANSAS... NORTHERN CASS COUNTY IN WEST CENTRAL MISSOURI... NORTHERN MIAMI COUNTY IN EAST CENTRAL KANSAS... NORTHWESTERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI... SOUTHERN JACKSON COUNTY IN WEST CENTRAL MISSOURI... SOUTHWESTERN LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI... * UNTIL 200 PM CDT * AT 1054 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING ACROSS SOUTHERN PORTIONS OF THE KANSAS CITY METRO AND SURROUNDING AREAS...INCLUDING ALONG INDIAN CREEK NEAR STATE LINE ROAD AND WORNALL ROAD IN KANSAS CITY. 2 TO 4 INCHES OF RAIN HAS FALLEN ACROSS THESE AREAS SINCE MIDNIGHT. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BELTON...EDGERTON...GARDNER...GRAIN VALLEY...GRANDVIEW... GREENWOOD...LAKE LOTAWANA...LEAWOOD...LEE'S SUMMIT...LENEXA...OAK GROVE...ODESSA...OLATHE...PECULIAR...PLEASANT HILL...RAYMORE... SPRING HILL...LAKE WINNEBAGO...LONE JACK AND MAYVIEW. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3894 9506 3906 9377 3879 9377 3864 9506 $$ HAWBLITZEL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 31, 7:04 AM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, May 31, 7:04 AM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
704 AM CDT FRI MAY 31 2013
.SHORT TERM...(Today and Tonight)
Issued at 410 AM CDT FRI MAY 31 2013
Convection early this morning will persist through sunrise, with the
potential for more storms again this afternoon. Environment across
eastern Kansas and northern Missouri remains somewhat stabilized
from the the excessive rain the region received Thursday, however a
speed max ejecting through the Central Plains early this morning has
brought considerable focus back to areas from central Kansas east
into west central Missouri. Moisture advection within the speed max
has proven more than sufficient to initiate thunderstorms early this
morning. Storms early this morning are elevated in nature, thanks to
the stable boundary layer, but source region for the speed max is,
and will continue to, tap MUCAPE values across southern Kansas and
Oklahoma around 3000 J/KG, with effective shear values ranging above
50 knots. This will make storms through the early morning hours
rather volatile, with large hail and torrential rain the primary
threats. Activity through sunrise will generally range between
Highway 50 and Highway 36, as this region will be the focus for
continued mass convergence as long as the speed max is moving
through. Speed max will be to veer off after sunrise, likely
allowing the storms to transit from intense thunderstorms into
widespread rain for several hours this morning, therefore the severe
thunderstorm watch in effect for parts of our forecast area this
morning only runs through 8 AM.
Thunderstorm activity from this morning will likely take much of the
morning to run its course, bringing more saturating rain to the
region. Potential for redevelopment is there for the afternoon hours
if this mornings storms dissipate quickly enough to allow for
surface destabilization later on. Storm initialization should get a
boost this afternoon as a front across eastern Nebraska into central
Kansas begins to sweep through northern Missouri as the parent
circulation across the Northern Plains begins to shift farther east.
However, focus for afternoon convection should set up a little
farther east and south, limiting the likely POPs to the southeastern
half of the outlook area, from east central Kansas through northeast
Missouri. Large hail and torrential rain continue to look like the
major threats later this afternoon into this evening.
.LONG TERM...(Saturday through Thursday)
Issued at 410 AM CDT FRI MAY 31 2013
Looking into the weekend, it finally appears that we will have a
small respite from the storms. Parent trough giving us our current
round of storms will finally transit far enough east to take the
focus off the Plains States. This presents us with a dry forecast
after any potential lingering storm activity Saturday morning fades
away. Currently, forecast looks dry through Monday, with below
normal temperatures --Sunday might not make it out of the 60s--.
Unfortunately, our forecast does not remain dry. By Monday night,
models are advertising the beginning of another round of rain as yet
another trough begins to swing out of the Pacific Northwest into the
Northern Plains, interacting with the shortwave ridge that will be
in place. Confidence is not high enough to say that next work week
will be like this past work week, but the potential looks to be
there for more excessive rainfall next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 705 AM CDT FRI MAY 31 2013
Strong isentropic ascent along nose of low level jet continues early
this morning. This will maintain the threat for intermittent
thunderstorms producing very heavy rainfall (IFR to LIFR
visibilities) across the KC terminals through 13Z before the axis
shifts south and east. VFR conditions should quickly resume across
the terminals thereafter.
Winds are very chaotic around the convective system, and in the
short term should be from the east-southeast and gusty due to wake
low pressure falls on the backside of the MCS. Synoptically, winds
should turn into the south-southwest later this morning with an
gradual increase in speed to 10 to 14 knots with a few higher gusts.
As a stronger trough approaches tonight, a gradual shift toward the
west and then northwest should occur late with a decrease in speed.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH through this evening FOR KSZ025-057-060-
102>105.
MO...FLASH FLOOD WATCH through this evening FOR MOZ001>008-011>017-
020>025-028>033-037>040-043>046-053-054.
&&
SHORT TERM...Cutter
LONG TERM...Cutter
AVIATION...BookbinderHazardous weather outlook, May 31, 5:29 AM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 529 AM CDT FRI MAY 31 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011030- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 529 AM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THIS MORNING....AN UNSTABLE AIRMASS HAS SPREAD BACK INTO THE REGION LEADING TO THE DEVELOPMENT OF STRONG THUNDERSTORMS ACROSS EAST CENTRAL KANSAS INTO CENTRAL MISSOURI. WHILE THERE IS A SMALL THREAT FOR THESE STORMS TO BECOME SEVERE WITH LARGE HAIL...THE PRIMARY THREAT WILL BE VERY HEAVY RAINFALL. THUNDERSTORMS MAY REDEVELOP ACROSS PARTS OF CENTRAL MISSOURI THIS AFTERNOON AND EARLY IN THE EVENING HOURS...THOUGH SPECIFICS WITH RESPECT TO THE LOCATION WILL DEPEND HIGHLY ON THIS MORNINGS THUNDERSTORM ACTIVITY. .ANY STORMS THAT DO REDEVELOP LATER TODAY WILL BRING WITH THEM THREAT FOR LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAIN. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THROUGH THIS EVENING. THE FOCUS FOR THE HEAVIEST RAINFALL WILL BE ACROSS AREAS GENERALLY SOUTH OF THE MISSOURI RIVER FROM EARLY THIS MORNING THROUGH THIS EVENING. BUT RECENT HEAVY RAINFALL HAS SATURATED SOILS ACROSS THE ENTIRE REGION AND ANY ADDITIONAL HEAVY RAINS MAY LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT OF THUNDERSTORMS WILL RETURN TO THE REGION MONDAY NIGHT...AND IS CURRENTLY EXPECTED TO PERSIST THROUGH THURSDAY. MORE TORRENTIAL RAIN IS LIKELY FROM STORMS NEXT WEEK...THOUGH THE THREAT OF SEVERE WEATHER IS LESS CLEAR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON IN CENTRAL MISSOURI. IN ADDITION...RAINFALL MEASUREMENTS...AS WELL AS OBSERVED FLOODING REPORTS...ARE GREATLY APPRECIATED. CUTTER
In the hours before
Local storm report, May 31, 7:31 AM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
731 AM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD LEE'S SUMMIT 38.91N 94.38W
05/31/2013 JACKSON MO NWS EMPLOYEE
WEST BOUND HIGHWAY 50 JUST EAST OF THE TOOD GEORGE EXIT
HAD ABOUT 6 INCHES OF WATER OVER THE ROADWAY. TRAFFIC WAS
RESTRICTED BUT ABLE TO PASS THROUGH.
&&
CDBLocal storm report, May 31, 7:33 AM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
733 AM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 AM HEAVY RAIN PLEASANT HILL 38.79N 94.27W
05/31/2013 M4.58 INCH CASS MO NWS EMPLOYEE
4.58 INCHES FOR A TWO-DAY TOTAL. 2.29 SINCE YESTERDAY
AFTERNOON.
&&
CDBLocal storm report, May 31, 8:23 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
823 AM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM FLASH FLOOD 1 S BOONVILLE 38.95N 92.75W
05/31/2013 COOPER MO EMERGENCY MNGR
ONE FOOT OF WATER OVER U HIGHWAY AND DOYLE ROAD.
&&
CUTTERLocal storm report, May 31, 8:36 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
836 AM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN LONE JACK 38.87N 94.17W
05/31/2013 M3.19 INCH JACKSON MO NWS EMPLOYEE
MEASURED FROM 6PM YESTERDAY EVENING
&&
MJMLocal storm report, May 31, 8:39 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
839 AM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN LONE JACK 38.87N 94.17W
05/31/2013 M3.19 INCH JACKSON MO NWS EMPLOYEE
MEASURED SINCE 6PM YESTERDAY EVENING
&&
MJMLocal storm report, May 31, 9:23 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
923 AM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD 8 ESE BOONVILLE 38.92N 92.61W
05/31/2013 COOPER MO LAW ENFORCEMENT
HIGHWAY V CLOSED WEST OF HIGHWAY 179 DUE TO HIGH WATER
0900 AM FLASH FLOOD KANSAS CITY 39.12N 94.55W
05/31/2013 JACKSON MO LAW ENFORCEMENT
NUMEROUS ROADS CLOSED ACROSS THE CITY DUE TO HIGH WATER.
STRANDED CARS REPORTED IN NORTHEAST KANSAS CITY.
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:57 AM CDT | Special Weather Statement | EAX | Cass | 33 min |
| May 31, 3:12 AM CDT | Special Weather Statement | EAX | Jackson | 48 min |
| May 31, 3:43 AM CDT | Special Weather Statement | EAX | Clay | 47 min |
| May 31, 4:00 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte, Ray | 45 min |
| May 31, 4:23 AM CDT | Flash Flood Warning | EAX | Clay, Jackson, Lafayette, Platte, Ray | 6 hr |
| May 31, 5:11 AM CDT | Flash Flood Warning | EAX | Cass, Jackson, Johnson, Lafayette | 6 hr |
| May 31, 5:22 AM CDT | Flash Flood Warning | EAX | Carroll, Chariton, Cooper, Howard, Johnson, Lafayette and 3 more | 6 hr |
| May 31, 5:45 AM CDT | Special Weather Statement | EAX | Jackson | 45 min |
| May 31, 5:52 AM CDT | River Flood Warning | EAX | Jackson | 6 hr |
| May 31, 6:14 AM CDT | River Flood Warning | EAX | Jackson | 4 hr |
| May 31, 6:36 AM CDT | River Flood Warning | EAX | Jackson | 7 hr |
| May 31, 6:43 AM CDT | River Flood Warning | EAX | Jackson | 14 hr |
| May 31, 7:03 AM CDT | Special Weather Statement | EAX | Henry, Pettis | 42 min |
| May 31, 7:15 AM CDT | River Flood Warning | EAX | Jackson | 6 hr |
| May 31, 7:36 AM CDT | River Flood Warning | EAX | Jackson | 3 hr |
| May 31, 7:52 AM CDT | River Flood Warning | EAX | Platte | 27 hr |
| May 31, 7:54 AM CDT | Severe Thunderstorm Warning | EAX | Cooper | 36 min |
| May 31, 8:10 AM CDT | Areal Flood Warning | EAX | Cass, Cooper, Henry, Johnson, Pettis | 28 hr |
| May 31, 9:03 AM CDT | Flash Flood Warning | EAX | Cooper | 24 hr |
| May 31, 11:27 AM CDT | Flash Flood Warning | EAX | Cooper | 3 hr |
| May 31, 11:32 AM CDT | Areal Flood Warning | EAX | Johnson, Lafayette, Pettis, Saline | 24 hr |
| May 31, 2:01 PM CDT | Areal Flood Warning | EAX | Cass, Jackson, Johnson, Lafayette | 24 hr |
| May 31, 2:15 PM CDT | Special Weather Statement | EAX | Pettis | 45 min |
| May 31, 2:28 PM CDT | Areal Flood Warning | EAX | Cooper | 24 hr |
| May 31, 3:01 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 44 min |
| May 31, 3:16 PM CDT | Special Weather Statement | EAX | Bates, Henry | 44 min |
| May 31, 3:26 PM CDT | Tornado Warning | EAX | Bates, Henry, Johnson | 34 min |
| May 31, 3:47 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Pettis | 43 min |
| May 31, 4:12 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 48 min |
| May 31, 4:30 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis | 60 min |
| May 31, 4:33 PM CDT | Flash Flood Warning | EAX | Bates, Henry, Johnson, Pettis | 6 hr |
| May 31, 4:40 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson | 65 min |
| May 31, 5:11 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 64 min |
| May 31, 5:16 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 29 min |
| May 31, 5:35 PM CDT | Flash Flood Warning | EAX | Bates | 6 hr |
| May 31, 3:47 AM CDT | Flash Flood Warning | EAX | Leavenworth | 4 hr |
| May 31, 3:51 PM CDT | Special Weather Statement | EAX | Linn | 39 min |
| May 31, 5:00 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 45 min |
Nearby
Flash Flood Warnings in Missouri, 2013Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.